Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Elko, NV

May 17, 2015Elko County, Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 17, 2015, 5:35 PM PDT for Elko County, Humboldt County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 5:35 PM PDT (00:35 UTC)
Expired
May 17, 2015, 6:15 PM PDT
In force
40 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, Humboldt County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS55 KLKN 180035
SVRLKN
NVC007-013-180115-
/O.NEW.KLKN.SV.W.0003.150518T0035Z-150518T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
535 PM PDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELKO COUNTY IN NORTHEASTERN NEVADA...
  NORTHEASTERN HUMBOLDT COUNTY IN NORTHWESTERN NEVADA...

* UNTIL 615 PM PDT

* AT 535 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 25 MILES EAST OF MCDERMITT. THIS
  STORM WAS NEARLY STATIONARY.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN ELKO AND NORTHEASTERN HUMBOLDT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4190 11701 4189 11700 4175 11721 4184 11735
      4188 11735 4200 11733 4200 11718
TIME...MOT...LOC 0035Z 217DEG 2KT 4189 11725 

$$

JRM
2 follow-up statements
811 
WWUS55 KLKN 180055
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
555 PM PDT SUN MAY 17 2015

NVC007-180103-
/O.CAN.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
ELKO NV-
555 PM PDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELKO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
      4193 11729 4200 11718
TIME...MOT...LOC 0053Z 217DEG 2KT 4190 11724 

$$

NVC013-180115-
/O.CON.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
HUMBOLDT NV-
555 PM PDT SUN MAY 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTHEASTERN HUMBOLDT COUNTY...

AT 553 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 25 MILES EAST OF MCDERMITT. THIS STORM
WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN HUMBOLDT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
      4193 11729 4200 11718
TIME...MOT...LOC 0053Z 217DEG 2KT 4190 11724 

$$

JRM
902 
WWUS55 KLKN 180109
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
609 PM PDT SUN MAY 17 2015

NVC013-180119-
/O.EXP.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
HUMBOLDT NV-
609 PM PDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
WILL EXPIRE AT 615 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
      4193 11729 4200 11718
TIME...MOT...LOC 0107Z 217DEG 2KT 4190 11724 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:26 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 2:26 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT SUN MAY 17 2015

.SYNOPSIS...A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE
ACROSS NEVADA THROUGH THIS WEEK...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. TROUGH ENERGY CENTERED
ALONG THE NORTHERN CALIFORNIA COAST THIS AFTERNOON BRINGING
INSTABILITY SHOWERS TO MUCH OF NORTHERN AND CENTRAL NEVADA. EXPECT
THUNDERSTORM ACTIVITY TO INCREASE THROUGH THE LATE AFTERNOON HOURS
BEFORE DIMINISHING DURING THE EARLY EVENING. BEST CHANCE FOR
THUNDERSTORM ACTIVITY WILL BE ACROSS WESTERN AND NORTHERN NEVADA
WHERE LIFTED INDICES RANGE BETWEEN ZERO AND MINUS TWO. SLIGHTLY
MORE STABLE ACROSS EAST-CENTRAL NEVADA THIS AFTERNOON. LATER THIS
EVENING AND OVERNIGHT THE AIRMASS BECOMES A LITTLE MORE
STABLE...HOWEVER SHOWER ACTIVITY WILL LINGER. TROUGH CENTERS OVER
NEVADA MONDAY INTO TUESDAY RESULTING IN MORE SHOWER AND
THUNDERSTORM ACTIVITY. THE INCREASED CLOUD COVER WILL RESULT IN
ABOVE NORMAL OVERNIGHT LOWS...AND BELOW NORMAL AFTERNOON HIGH
TEMPERATURES THROUGH TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. THE UNSETTLED PATTERN
IS EXPECTED TO CONTINUE. WILL SEE SEVERAL MORE SHORT WAVE LOWS
SPIN OFF FROM THE ALEUTIAN LOW FEATURE TO BRING MORE PACIFIC
MOISTURE TO THE PACIFIC REGION. WITH THE UPPER JET FLOW WELL TO
THE SOUTH...NEVADA SHOULD CONTINUE TO BENEFIT FROM RELATIVELY SLOW
BUT PROGRESSIVE PATTERN. SHOWERS WITH AFTERNOON AND EVENING
THUNDERSTORMS WILL BE ON THE MENU DAILY. TEMPERATURES WILL
GENERALLY RANGE FROM THE 60S DURING THE DAY TO THE MID 30S AT
NIGHT.

&&

.AVIATION...SHOWER ACTIVITY WITH AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

96/92/92

In the hours before

Special weather statement, May 17, 5:22 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
522 PM PDT SUN MAY 17 2015

NVZ030-180045-
HUMBOLDT COUNTY NV-
522 PM PDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 545 PM PDT...

AT 521 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES EAST OF MCDERMITT...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HUMBOLDT COUNTY.

LAT...LON 4185 11722 4186 11730 4197 11736 4195 11710
TIME...MOT...LOC 0021Z 185DEG 7KT 4191 11725

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:22 PM PDTSpecial Weather StatementLKN23 min
May 17, 5:49 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
May 17, 6:11 PM PDTSpecial Weather StatementLKN49 min
May 17, 6:55 PM PDTSpecial Weather StatementLKNElko50 min
May 17, 7:25 PM PDTSpecial Weather StatementLKN50 min
May 18, 11:37 AM PDTSpecial Weather StatementLKNElko53 min
May 18, 1:05 PM PDTSpecial Weather StatementLKN40 min
May 18, 1:29 PM PDTSpecial Weather StatementLKNLander46 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.